What Does It Mean When You Break Out in a Cold Sweat and Have an Elevated Heart Rate?
According to Right Diagnosis, there are 12 conditions that most commonly are associated with cold, clammy skin, sweating and a rapid heart rate. These include anaphylaxsis, anxiety, a heart attack or other heart-related problem, hypoglycemia, low blood pressure, shock and the effects of certain drugs.
Anaphylaxsis is the medical term for a severe allergic reaction, explains Right Diagnosis. Any substance may cause anaphylaxsis, but the most common culprits are bee stings, certain medicines, especially antibiotics, and food allergies to shellfish and tree nuts, such as peanuts. Anaphylaxis is life-threatening and progresses rapidly. Excessive sweating and a fast heartbeat are early signs and usually are followed quickly by difficulty breathing, swelling of the face and mouth and shock. If you are experiencing these symptoms after being exposed to a substance you are or might be allergic to, call for medical help right away.
Another potentially fatal cause of a fast heartbeat and excessive sweating is a heart attack. According to the American Heart Association, heart attacks typically are accompanied by chest pain or pressure in the chest and shortness of breath. However, not all heart attacks are typical, and other signs include breaking out in a cold sweat, nausea, dizziness and anxiety. If you are experiencing these symptoms, and they don’t subside quickly, seek emergency medical assistance immediately. Quick action can save your life.
Anxiety attacks also cause a rapid heartbeat and cool, clammy, sweaty skin. Unlike simple anxiety, which nearly everyone experiences from time to time, these attacks are characterized by overwhelming fear, a sensation of choking and an intense need to escape, explains WebMD. Also known as panic attacks, anxiety attacks often indicate an underlying mental or physical illness, such as depression, anxiety disorder, overactive thyroid or heart disease. Anxiety may be made worse by caffeine and the effects of certain drugs. See your doctor if you have persistent or severe anxiety attacks.